Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Des Moines, IA

March 14, 20257 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 14, 2025, 5:35 PM CDT for 7 counties in Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2025, 5:35 PM CDT (22:35 UTC)
Expired
Mar 14, 2025, 6:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Audubon County, IA, Boone County, IA, Carroll County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 5:38 PM CDTHAIL 1Perry, IA
Mar 14, 5:41 PM CDTTSTM WND DMGGuthrie Center, IAapartment buildings lost their roofs in Guthrie Center - time estimated by radar.
Mar 14, 5:41 PM CDTTSTM WND DMGGuthrie Center, IARoof blown off of a storage building. Time estimated.
Mar 14, 5:57 PM CDTTSTM WND GST 643 Wsw Glidden, IA
Mar 14, 5:58 PM CDTTSTM WND DMG4 Wnw Carroll, IA1/2 mile of power poles snapped off 3 m west and 1 mi north of Carroll near the town of Maple River. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 3:19 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KDMX 142235
SVRDMX
IAC009-015-027-047-049-073-077-142315-
/O.NEW.KDMX.SV.W.0013.250314T2235Z-250314T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
535 PM CDT Fri Mar 14 2025

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Greene County in west central Iowa...
  Guthrie County in west central Iowa...
  Audubon County in west central Iowa...
  Southeastern Crawford County in west central Iowa...
  Carroll County in west central Iowa...
  Southwestern Boone County in central Iowa...
  Dallas County in central Iowa...

* Until 615 PM CDT.

* At 535 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Kimballton to near Earlham, moving
  north at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Guthrie Center, Perry Municipal Airport, Arthur N Neu Airport,
  Yale, Coon Rapids, Lakin Slough Game Management Area, Jefferson
  Municipal Airport, Ralston, Lake Panorama, Lidderdale, Perry,
  Ledges State Park, Dedham, Westside, Audubon County Airport, Ogden,
  Bagley, Gray, Minburn, and Manning Municipal Airport.

This includes Interstate 80 between mile markers 104 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 9510 4203 9381 4150 9407 4165 9509
      4186 9509 4186 9511
TIME...MOT...LOC 2235Z 175DEG 40KT 4170 9508 4152 9410 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:56 PM CDT, 1 hour 39 minutes earlier. Its key messages:

  • Strong to severe storms this evening with damaging winds the main concern
  • Fire weather is critical through early evening with strong winds and relatively low humidities.
  • Much cooler and windy on Saturday with scattered light rain and snow, mainly north.
  • Warmer into early next week with increasing potential for an impactful spring storm by midweek.
Area forecast discussion, Mar 14, 3:56 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
356 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Strong to severe storms this evening with damaging winds the
  main concern

- Fire weather is critical through early evening with strong
  winds and relatively low humidities.

- Much cooler and windy on Saturday with scattered light rain
  and snow, mainly north.

- Warmer into early next week with increasing potential for an
  impactful spring storm by midweek.

&&

.DISCUSSION...
Issued at 356 PM CDT Fri Mar 14 2025

Strong upper system is currently moving across the central Plains
with deep surface low passing from Kansas into south central
Nebraska.  South winds have been robust this afternoon with gusts
topping out from 40 to 45 mph so far.  Fire weather concerns are
maxing out right now and will remain critical over the next several
hours until either storms move overhead or the winds begin to
subside and relative humidity values rise by mid evening.  Similar
thoughts with the wind advisory as overall winds begin to diminish
by mid to late evening with the approach of the surface low.

Focus otherwise is on the convection south of Iowa as it moves
northward into the state this afternoon.  Dewpoint depressions are
large at 20 to 40 degrees across the forecast area with relative
humidity values of 25 to 35 percent.  As expected, soundings are
inverted-V which is very indicative of a high wind potential with
some hail potential and a very limited tornado threat. Storms have
been moving northward at 50kts+ this afternoon so it won't take much
of a gust associated with the storms to produce damaging winds at
the surface.  The storms are expected to translate quickly across
the state during the late afternoon/early evening hours are pass
north and east of the area by 02-03Z.  Currently, on the immediate
backside of the convection, gradient winds are gusting over 50kts
with blowing dust into southeast Kansas.  This may edge into
southern Iowa this evening although it will be racing sunset and a
decrease in mixing which would limit the winds.  If needed, a short
duration High Wind Warning may be issued should the threat move into
the south. That being said, some of the dust from the southwest may
still make it across the forecast area and some lower visibilities
(~5 to 6 miles).

Heading into tonight, the upper low passes from south to north over
central Iowa. Models have produced some very light rain underneath
the upper low late tonight as it passes across the area. Otherwise,
a deformation precipitation shield develops across northwest Iowa,
northeast Nebraska and northward near the Dakota/Minnesota border.
As cold advection intensifies, some transition to snow is expected
late tonight although the bulk of accumulations remain west and
northwest of the forecast area.  However, strong west to northwest
winds develop by Saturday morning and sweep across the state with
the strong cold advection.  A Wind Advisory has been issued in the
far northwest where gusts of 45 to 50 mph are expected along with
sustained winds to 30 mph.  Scattered light rain and snow showers
are expected in the north during the morning but slowly dissipate by
afternoon as the system pulls away.

Quiet conditions are then expected into Sunday and early next as
upper ridging passes into the central United States.  Highs climb
back towards 70 by Monday and Tuesday as warm advection increases
ahead of the next system.  This upper low passes from the southwest
United States and into the vicinity of Iowa by Wednesday.  At this
time, strong forcing is expected to produce widespread precipitation
across the state on Wednesday with rain and snow both possible.
There remains plenty of time to get into specifics of this system in
subsequent shifts.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1242 PM CDT Fri Mar 14 2025

Intense spring storm will produce scattered thunderstorms across
all of central Iowa later this afternoon into the evening. MVFR
ceilings and visibilities are likely in and around the
thunderstorms with the potential for wind gusts of 50kts+ in
vicinity of stronger storms. This activity pushes north of Iowa
this evening with lighter surface winds overnight along with
mostly VFR conditions. However, a cold front passes through
towards daybreak with MVFR ceilings spreading across the area
along with increasing west to northwest winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 6 PM CDT Saturday for IAZ004-005-
015-023.
Red Flag Warning until 8 PM CDT this evening for IAZ006-007-
016-017-025>028-036>039-047>050-059>062-071>075-081>086-
092>097.
Wind Advisory until 10 PM CDT this evening for IAZ038-039-049-
050-060>062-072>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Mar 14, 5:48 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
548 AM CDT Fri Mar 14 2025

IAZ038-039-049-050-060>062-072>075-081>086-092>097-151100-
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of southern,
central, and eastern Iowa

.DAY ONE...Today and tonight

South to southeast winds are expected to gust from 35 to 50 mph
this afternoon. These winds will also combine with warm
temperatures, lower humidities, and dry vegetation to result in
critical fire weather conditions. A Wind Advisory and Red Flag
Warning are both in effect. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

An Enhanced to Moderate Risk of severe thunderstorms is in place
for this afternoon and early this evening. Damaging winds will be
the primary threat due to fast moving storms, with gusts in
excess of 70 mph possible, but large hail and a few tornadoes are
possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ006-007-016-017-025>028-036-037-047-048-059-071-151100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Boone-Story-Dallas-Adair-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Today and tonight

South to southeast winds are expected to gust from 35 to 45 mph
this afternoon. These winds will also combine with warm
temperatures, lower humidities, and dry vegetation to result in
critical fire weather conditions. A Red Flag Warning is in
effect. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A Slight to Moderate Risk of severe thunderstorms is in place for
this afternoon and early this evening. Damaging winds will be the
primary threat due to fast moving storms, with gusts in excess of
70 mph possible, but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of western and
northwest Iowa.

.DAY ONE...Today and tonight

A Slight to Enhanced Risk of severe thunderstorms is in place for
this afternoon and early this evening. Damaging winds will be the
primary threat due to fast moving storms, with gusts in excess of
70 mph possible, but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Far northwest Iowa may also see light snow with blowing snow
Saturday resulting in hazardous travel conditions at times.
Gusty winds are expected Saturday too with a few gusts over 45
mph possible.

Accumulating snow is also likely over northwest Iowa around
Wednesday with gusty winds potentially producing blowing and
drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

Small

In the hours before

Local storm report, Mar 14, 5:07 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
507 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             1 E Windsor Heights     41.60N 93.70W
03/14/2025  E0.50 Inch       Polk               IA   Public

            Reported by General Public.

0501 PM     Hail             2 E Urbandale           41.64N 93.71W
03/14/2025  E0.75 Inch       Polk               IA   Public

            Report from mPING: Dime (0.75 in.).

0504 PM     Hail             2 E Johnston            41.68N 93.70W
03/14/2025  E0.50 Inch       Polk               IA   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Mar 14, 5:10 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
510 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             2 NNE Osceola           41.06N 93.76W
03/14/2025  E0.25 Inch       Clarke             IA   Trained Spotter

&&

MP
Local storm report, Mar 14, 5:13 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
513 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             4 SW Granger            41.73N 93.89W
03/14/2025  E0.50 Inch       Dallas             IA   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Mar 14, 5:25 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
525 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             Woodward                41.85N 93.93W
03/14/2025  E0.75 Inch       Dallas             IA   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Mar 14, 5:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
528 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tstm Wnd Gst     2 S Menlo               41.50N 94.40W
03/14/2025  E70 MPH          Adair              IA   Emergency Mngr

&&
Local storm report, Mar 14, 5:31 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
531 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     2 S Menlo               41.50N 94.41W
03/14/2025                   Adair              IA   Fire Dept/Rescue

            semi that was blown over on I80 at the 86
            mile marker near Menlo.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:14 AM CDTRed Flag WarningDMXAdair, Adams, Appanoose, Black Hawk, Boone, Bremer and 31 more17 hr
Mar 14, 2:38 PM CDTWind AdvisoryDMXBoone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 15 more27 hr
Mar 14, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie41 min
Mar 14, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union47 min
Mar 14, 4:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Clarke, Dallas, Guthrie, Madison, Union41 min
Mar 14, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Crawford, Greene, Guthrie64 min
Mar 14, 4:54 PM CDTHigh Wind WarningDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more4 hr
Mar 14, 4:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene49 min
Mar 14, 4:57 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass48 min
Mar 14, 5:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Decatur, Lucas, Madison, Marion, Ringgold and 3 more44 min
Mar 14, 5:03 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story42 min
Mar 14, 5:12 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac48 min
Mar 14, 5:19 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie, Madison41 min
Mar 14, 5:28 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Story, Webster47 min
Mar 14, 5:32 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Polk, Poweshiek and 1 more43 min
Mar 14, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Warren31 min
Mar 14, 5:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Palo Alto and 3 more56 min
Mar 14, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Grundy, Hamilton, Hardin, Jasper, Marshall and 2 more66 min
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac41 min
Mar 14, 6:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Palo Alto, Pocahontas36 min
Mar 14, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Jasper, Mahaska, Marshall, Poweshiek, Tama and 1 more59 min
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Grundy, Hamilton, Hancock and 4 more55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.